Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 9, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 2, 2010, 12:33 AM CDT for 15 counties in Kansas. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2010, 12:33 AM CDT (05:33 UTC)
- Expired
- Apr 2, 2010, 3:22 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 5.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -597 J/kg
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
816 WWUS73 KICT 020533 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1233 AM CDT FRI APR 2 2010 KSZ049-051>053-067>070-082-083-091>094-098-021000- /O.NEW.KICT.WI.Y.0009.100402T0533Z-100402T1000Z/ SALINE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD- KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA- INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY...HOWARD...SEDAN 1233 AM CDT FRI APR 2 2010 ...WIND ADVISORY IN EFFECT UNTIL 5 AM CDT EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM CDT EARLY THIS MORNING. * TIMING...STRONG SOUTHERLY WINDS WILL AFFECT THE AREA OVERNIGHT. * WINDS...SOUTH TO SOUTHEASTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH CAN BE EXPECTED. * IMPACTS...MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING ESPECIALLY ON WEST TO EAST ORIENTED ROADWAYS DUE TO CROSS WIND POTENTIAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
767 WWUS73 KICT 020822 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 322 AM CDT FRI APR 2 2010 KSZ049-051>053-067>070-082-083-091>094-098-020930- /O.CAN.KICT.WI.Y.0009.000000T0000Z-100402T1000Z/ SALINE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD- KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA- INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY...HOWARD...SEDAN 322 AM CDT FRI APR 2 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. SOUTHERLY WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ JMC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 1, 9:54 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 1, 9:54 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 954 PM CDT THU APR 1 2010 .UPDATE... STRONG-SEVERE TSRA HAVE ERUPTED ALONG A LINE ~25SM WIDE FROM PHILLIPS COUNTY ALMOST DUE S THROUGH KDDC TO ALONG THE MEADE/CLARK COUNTY IN SW KS. LINE IS ADVANCING E~25KTS WHILE INDIVIDUAL CELLS ARE RACING NE~40KTS.HAVE INCREASED POPS & QPF FOR REST OF THE NGT (ESPECIALLY FOR THOSE AREAS COVERED BY SVR#41 WHICH IS IN EFFECT TIL 4AM CDT. REST OF INHERITED FORECAST IS UNCHANGED. && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FOCUS IS ON COLD FRONT MOVG SLOWLY E ACROSS KS LATE TONIGHT & FRI MORNING. AT 10 PM CDT...THE COLD FRONT HAD PUSHED ACROSS THE NE CO/ SW KS BORDER TOWARD WELL-DEFINED & SHARPENING LWR-DECK MOISTURE AXIS. AMPLE FUEL EXISTS FOR STG-SVR TSRA TO SPREAD OVER CNTRL & SC KS LATE TONIGHT (~02/08Z) THEN OVER SE KS FRI MORNING (~02/12Z). TSRA TO FORM IN LINEAR FASHION & WITH THE PARENT MID-UPR LOW LIFTING N/NE OVER THE DAKOTAS THE LINE OF STRONG TO SEVERE TSRA WILL ADVANCE SLOWLY E LATE TONIGHT & FRI MORNING. AS SUCH MOST TERMINALS (PRIMARILY KHUT...KICT & KCNU) MAY EXPERIENCE FAIRLY PROLONGED PERIODS OF MVFR CIGS/VSBYS DUE TO ECHO-TRAINING. && .PREV DISCUSSION... /ISSUED 725 PM CDT THU APR 1 2010/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FOCUS IS ON COLD FRONT & PRE-FRONTAL DRY LINE THAT'LL MOVE SLOWLY E ACROSS KS LATE TONIGHT & FRI MORNING. AT 02/00Z THE DRY LINE CURVED FROM SW NEBRASKA (BETWEEN KMCK & KLXN) TO KDDC TO KAMA WHILE THE COLD FRONT WAS APPROACHING THE NE CO/NW KS BORDER. E OF THE DRY LINE A WELL-DEFINED LWR-DECK MOISTURE AXIS WILL BECOME EVEN MORE SO OVER AS THE EVENING PROGRESSES & WILL PROVIDE AMPLE FUEL FOR TSRA TO ERUPT OVER FIRST CNTRL & SC KS LATE TONIGHT (~02/09Z) THEN OVER SE KS FRI MORNING (~02/12Z). TSRA TO FORM IN LINEAR FASHION & WITH THE PARENT MID-UPR LOW LIFTING N/NE OVER THE DAKOTAS THE LINE OF STRONG TO SEVERE TSRA WILL ADVANCE SLOWLY E LATE TONIGHT & FRI MORNING. AS SUCH MOST TERMINALS (PRIMARILY KHUT...KICT & KCNU) MAY EXPERIENCE FAIRLY PROLONGED PERIODS OF MVFR CIGS/VSBYS DUE TO ECHO-TRAINING. PREV DISCUSSION... /ISSUED 333 PM CDT THU APR 1 2010/ DISCUSSION... FORECAST HIGHLIGHTS/CONCERNS FOCUS AROUND SHOWER/THUNDERSTORM THREAT TONIGHT-FRIDAY EVENING...AND AGAIN EARLY TO MID NEXT WEEK. DESPITE MARGINAL WIND SPEEDS ACROSS PORTIONS OF THE AREA...WILL ALLOW WIND ADVISORY TO CONTINUE THROUGH 8 PM FROM THE FLINT HILLS WESTWARD. WILL ALSO ALLOW RED FLAG WARNING TO CONTINUE THROUGH 8 PM FOR THE SAME AREA. ATTENTION THEN TURNS TO THUNDERSTORM POTENTIAL TONIGHT. WESTERN CONUS DEEP UPPER TROUGH AND ASSOCIATED COLD FRONT WILL CONTINUE TO ADVANCE EASTWARD TONIGHT...WITH THE COLD FRONT REACHING CENTRAL/WEST-CENTRAL KANSAS BY AROUND MIDNIGHT. DESPITE A STOUT ELEVATED MIXED LAYER (EML) CAPPING SURFACE-BASED CONVECTION...INCREASED MID-LEVEL COOLING IN CONCERT WITH MODEST LOW-LEVEL MOISTURE SHOULD RESULT IN MUCAPE VALUES AROUND 1500 J/KG PER GFS/NAM...WITH THE AIRMASS BECOMING WEAKLY CAPPED TO ELEVATED PARCELS. EXPECTING SCATTERED THUNDERSTORMS TO GET GOING BETWEEN 10 PM-MIDNIGHT JUST WEST OF THE FORECAST AREA...SPREADING EAST AFTER MIDNIGHT...AND POSSIBLY REACHING THE FLINT HILLS BY SUNRISE. VERY STRONG EFFECTIVE DEEP LAYER SHEAR OF 50-60 KTS WILL ALLOW FOR ORGANIZED CONVECTION WITH ROTATING UPDRAFTS. THINKING TORNADO THREAT WILL BE QUITE LOW DUE TO STOUT EML CAPPING AND DIURNAL COOLING AFTER DARK...BUT LARGE HAIL WILL BE POSSIBLE. AS LINEAR FORCING INCREASES...CONVECTION MAY TEND TO FORM INTO QUASI-LINEAR LINE SEGMENTS AFTER MIDNIGHT...WHICH MAY TEND TO INCREASE THE DAMAGING WIND THREAT DUE TO VERY STRONG WINDS ALOFT. UPPER TROUGH AND ASSOCIATED COLD FRONT WILL CONTINUE TO PUSH OVER THE AREA FRIDAY. GOOD MOISTURE TRANSPORT SHOULD RESULT IN WIDESPREAD SHOWERS WITH EMBEDDED THUNDER AHEAD OF THE FRONT...GENERALLY EAST OF THE TURNPIKE. NOT OVERLY EXCITED ABOUT SEVERE POTENTIAL DUE TO MEAGER INSTABILITY...BUT STRENGTH OF FORCING AND DEEP LAYER SHEAR MAY PROMOTE A FEW STRONG STORMS. BEHIND THE FRONT DIRECTLY AHEAD OF THE UPPER TROUGH...SHOULD SEE HIT OR MISS SHOWERS...BUT NOT AS WIDESPREAD AS SOUTHEAST KS. ALL PRECIPITATION SHOULD EXIT SOUTHEAST KS BY MIDNIGHT FRIDAY NIGHT. FAIRLY QUIET WEATHER ANTICIPATED SATURDAY AND SUNDAY. A WEAK BOUNDARY WILL PUSH SOUTHEAST ACROSS THE AREA SATURDAY NIGHT/SUNDAY...BUT NO PRECIPITATION IS ANTICIPATED WITH THIS FEATURE. MOSTLY SUNNY CONDITIONS ANTICIPATED. THERE REMAINS MAJOR UNCERTAINTIES SURROUNDING NEXT WEEK'S SYNOPTIC WEATHER PATTERN. GFS WOULD SUGGEST THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK LATE MONDAY-MONDAY NIGHT ACROSS THE AREA...SINCE THE GFS IS FASTER IN EJECTING A WESTERN CONUS TROUGH EASTWARD. MEANWHILE...THE ECMWF IS MUCH SLOWER IN EJECTING THE TROUGH EASTWARD...WHICH WOULD SUGGEST SEVERE WEATHER CHANCES HOLDING OFF UNTIL TUESDAY/WEDNESDAY. COMPARED TO OTHER MEDIUM RANGE GUIDANCE...IT APPEARS THE SLOWER ECMWF IS THE OUTLIER...ALTHOUGH THE OPERATIONAL GFS SEEMS A BIT TOO FAST WHEN COMPARED WITH THE CANADIAN MODEL AND GFS ENSEMBLE MEMBERS. A MIDDLE GROUND COMPROMISE MAY ACTUALLY BE THE BEST SOLUTION AT THIS TIME. IN SUMMARY...DUE TO THE UNCERTAINTY...DID NOT MAKE MAJOR CHANGES TO THE MONDAY-THURSDAY PERIOD. WILL WAIT UNTIL MODEL AGREEMENT INCREASES. ADK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AN UPPER LEVEL TROF WILL BEGIN TO LIFT NORTHEAST TOWARD THE AREA LATE TONIGHT INTO FRIDAY MORNING. THE ASSOCIATED SURFACE COLD FRONT WILL MOVE INTO CENTRAL KANSAS BY THE END OF THE FORECAST VALID PERIOD. STRONG SOUTH WINDS WILL CONTINUE TO AFFECT MUCH OF THE AREA UNTIL SUNSET. VFR CONDITIONS WILL PREVAIL THROUGH THE FIRST HALF OF THE FORECAST VALID PERIOD. ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED DURING THE LATTER HALF OF THE PERIOD...WITH DEVELOPMENT OF MVFR CIGS FOR AREAS MAINLY ALONG/EAST OF A KSLN-KICT LINE. KED FIRE WEATHER... PERIODIC BOUTS OF VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER ARE ANTICIPATED OVER THE NEXT 7 DAYS DUE TO PERIODIC BOUTS OF STRONG/GUSTY WINDS...BUT ONLY FOR FUELS THAT ARE 90-100% CURED. THE GRASSLAND FIRE DANGER WILL DROP OFF SIGNIFICANTLY FOR FUELS LESS THAN 80-90% CURED. SCATTERED SHOWERS/THUNDERSTORMS ARE ANTICIPATED TONIGHT...SPREADING EAST ACROSS THE AREA FRIDAY ALONG/AHEAD OF AN ADVANCING COLD FRONT. THE MOST SIGNIFICANT FIRE DANGER MAY OCCUR EARLY TO MID NEXT WEEK...AS A STRONG WEATHER SYSTEM PRODUCES STRONG SOUTHERLY WINDS...WITH STRONG WEST/NORTHWEST WINDS IN WAKE OF THE SYSTEM. SYSTEM TIMING IS QUESTIONABLE AT THIS POINT DUE TO DIFFERING MODEL SOLUTIONS...BUT WILL BE SOMEWHERE FROM MONDAY- WEDNESDAY. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 66 38 67 / 60 60 30 0 HUTCHINSON 60 65 37 67 / 60 50 20 0 NEWTON 62 66 38 66 / 50 60 30 0 ELDORADO 62 67 39 66 / 40 60 30 0 WINFIELD-KWLD 63 67 39 67 / 50 60 30 0 RUSSELL 47 61 34 67 / 60 40 20 0 GREAT BEND 48 62 34 67 / 60 40 20 0 SALINA 60 64 36 65 / 60 50 20 0 MCPHERSON 61 65 37 66 / 60 50 20 0 COFFEYVILLE 62 70 43 65 / 10 70 40 0 CHANUTE 62 70 42 64 / 10 80 40 10 IOLA 62 70 42 64 / 10 80 40 10 PARSONS-KPPF 62 70 43 65 / 10 80 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 1, 10:18 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1018 PM CDT THU APR 1 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-030330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1018 PM CDT THU APR 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY OVER CENTRAL AND SOUTH-CENTRAL KANSAS WHERE HALF DOLLAR SIZED HAIL WOULD BE THE PRIMARY THREAT. THE LINE OF SEVERE THUNDERSTORMS MAY REACH THE FLINT HILLS TOWARD MORNING WHERE DAMAGING 60 TO 70 MPH WINDS WOULD BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON FRIDAY...MAINLY EAST OF INTERSTATE 135. THE THREAT WILL SPREAD INTO SOUTHEAST KANSAS BY AFTERNOON. AT THIS TIME...A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS WHERE DIME TO QUARTER SIZED HAIL AND 50 TO 60 MPH WINDS MAY OCCUR. SEVERE WEATHER CHANCES LOOK PROBABLE SOMETIME EARLY TO MID NEXT WEEK...WHEN A STORM SYSTEM AND ASSOCIATED FRONTAL BOUNDARY MOVES OVER THE AREA. THERE REMAINS CONSIDERABLE UNCERTAINTY SURROUNDING THE TIMING OF THESE FEATURES...AND THUS A MORE SPECIFIC PERIOD FOR WHEN SEVERE WEATHER WILL OCCUR CANNOT BE PINPOINTED AT THIS TIME. PLEASE STAY TUNED FOR LATER FORECASTS AND OUTLOOKS. PERIODIC BOUTS OF VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER ARE PROBABLY FROM THIS WEEKEND THROUGH MID NEXT WEEK...BUT ONLY ON WINDY DAYS...AND ONLY FOR GRASSES THAT ARE AT LEAST 90 PERCENT CURED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/ADK
In the hours before
Special weather statement, Apr 1, 11:02 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1102 PM CDT THU APR 1 2010 KSZ032-033-020445- LINCOLN-RUSSELL- 1102 PM CDT THU APR 1 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND RUSSELL COUNTIES... AT 1056 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH RUSSELL COUNTY. THIS LINE WAS MOVING NORTHEAST AT 45 MPH. THE MAIN THREAT IS GUSTY WINDS TO 50 MPH WELL AHEAD OF THE LINE OF STORMS. COX
Special weather statement, Apr 1, 11:06 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1106 PM CDT THU APR 1 2010 KSZ032-047-020445- BARTON-RUSSELL- 1106 PM CDT THU APR 1 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES... AT 1101 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF OTIS TO OLMITZ...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 47 min |
| Apr 2, 7:55 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson | 50 min |
| Apr 2, 8:46 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 29 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.